U.S. doctors online nowAsk doctors free
A member asked:

I have rheumatoid arthritis, i take prednisone every 3rd day, leflunomide every day, and tramadohl for pain. everynight around 2-3am, i wake up in terrible pain in my knees and hips. sometimes includes my hand and finger joints. i have to take more tramad

2 doctor answers3 doctors weighed in
Dr. Gary Sterba
Rheumatology 48 years experience
The : The other side of these coin, has to do with whether you need additional treatment and whether the future of your disease is been controlled. If you have features of inflammation in your physical exam or in your blood test , or if your have signs in your x rays or MRI that may damage, like erosions . You may be a candidate for biologic therapy and that might lead you to a better control of your disease , and thus less symtoms.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Stephen Christensen
Family Medicine 36 years experience
The : The effective "treatment window" for your pain medications (tramadol or vicodin) is about 4 to 6 hours. If you take your last painkiller about the time you go to bed, you may simply be running out the clock on these particular medications. A longer-acting painkiller might get you through the night, or at least give you a couple more hours of sleep before you're awakened by your painful joints. Alternatively, a dose of a nonsteroidal anti-inflammatory (celebrex, naproxen, ibuprofen, etc.) at bedtime might extend your sleep time. Ice and/or warm packs could be of benefit, too. Discuss your options with your doctor. He/she might have additional suggestions (e.g., changing your Prednisone dosage or schedule). I hope you find a solution to this problem soon!
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Apr 1, 2019

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.